Wyoming, 2021Avalanche in Wyoming, February 18, 2021
February 18, 2021 · NWS RIW · 1 event in 1 county or zone
A group of 6 snowboarders built a jump on a bank near Togwotee Pass. The first person to go off the jump triggered a slab avalanche that buried him 9 feet deep in the snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A group of 6 snowboarders built a jump on a bank near Togwotee Pass. The first person to go off the jump triggered a slab avalanche that buried him 9 feet deep in the snow. The man was wearing a transceiver and was eventually excavated. The man was given CPR but died at the scene.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 18, 9:50 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 18, 9:50 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
950 AM MST Thu Feb 18 2021
.SHORT TERM...(Today through Friday)
Issued at 339 AM MST Thu Feb 18 2021
The broad central US trough will be shifting east today (finally),
bringing a brief stop to snowfall across western and central WY.
Main forecast issue today will be winds across central WY. Gradient
tightening across the state will bring gustier winds from KRKS to
KCPR and along the Absarokas. frequent gusts of 25 to 35kts can be
expected this afternoon.
The ridge will flatten starting tonight as a series of shortwaves
races across the state. The first wave arrives just after midnight
tonight, bringing a return of snowfall to the western mountains.
Since this wave is moving quickly, accumulations will be brief,
occurring mainly between midnight tonight and noon Friday. After
this, the weaker northwest flow will continue to produce periods of
light snow through the rest of the afternoon and evening before the
next wave arrives late Friday night.
The northwest flow aloft will help bring warmer temperatures to
areas east of the divide Friday, with widespread 30s to near 40
degrees for most lower elevations. Gustier winds will return as
well, with most higher elevations and Sweetwater County seeing
gusts of 35 to 45 mph during the afternoon.
.LONG TERM...(Friday night through Wednesday)
Issued at 339 AM MST Thu Feb 18 2021
A subtle ridge briefly sets up to start the term; however, a decent
Pacific shortwave trough pushes the ridge out by early Saturday
morning. Models have been in disagreement with the placement of this
trough. The ECMWF solution has seemed to win out as both the GFS and
CMC have come into agreement with a more southerly tracking trough.
Along with NW flow and the track of this trough snow appears to be
confined to the western mountains and southern zones. Snow totals
are still up in the air with the constantly evolving system and will
be looking into potential hazard issuance.
As the trough departs midday Sunday, NW flow sets up again and
upslope snow continues in the western mountains. An elongated
jetstreak positions itself north of the CWA which will allow warmer
surface temperatures across the region. Tuesday sees model
disagreement at its finest. The ECMWF brings a trough with
widespread PoP late Tuesday. The GFS and CMC keep NW flow through
early Wednesday. The CMC breaks with the GFS Wednesday morning and
aligns more with the ECMWF. Needless to say, this is something to
watch evolve and see which solution is going to win out for the end
of the term.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 926 AM MST Thu Feb 18 2021
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
The ongoing fog/low ceilings at KLND should be gone by around
18Z. Otherwise, VFR conditions are expected through the period
with variable mid-high level cloudiness especially late tonight
into Friday morning. Winds will be light today, but gusty
southwest to west winds will develop late tonight at KCPR and
probably KCOD. Those areas look to remain windy for the remainder
of the TAF period.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Ongoing flurries and low ceilings over the far west are expected
to improve between 18Z to 20Z. VFR conditions are then expected
through at least 03Z Friday. However there will likely be ceilings
between 4 and 6 kft agl over the west. KRKS will have windy
westerly flow this afternoon, before weakening a bit overnight,
but those strong winds return Friday morning.
After 06Z, another storm system will bring widespread snow across
the west. The snow will last through about 18Z Friday, before
decreasing in areal coverage and intensity. KJAC will be most
impacted with IFR conditions likely late tonight into Friday
morning, before improving gradually Friday afternoon. Farther
southeast into the Upper Green River Basin (KBPI and KPNA) the
snow looks to be more showery in nature and confidence is not high
enough to prevail MVFR or IFR conditions at this time. KRKS will
be dry, but windy.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 339 AM MST Thu Feb 18 2021
Gusty winds return to southern and central WY today, with gusts of
25 to 30 expected today, and 30 to 40 mph on Friday. Friday will
also see gustier winds into the Absarokas. This will help with
improved mixing across the state. Snowfall returns to the western
mountains tonight, and will continue through Saturday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Straub
LONG TERM...Vorst
AVIATION...Murrell
FIRE WEATHER...Straub
Hazardous weather outlook, Feb 18, 2:52 AM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
252 AM MST Thu Feb 18 2021
WYZ001>020-022>030-191000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
252 AM MST Thu Feb 18 2021
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Monday.
Friday through Sunday, expect a chance of snow over the west,
spreading east through the weekend. Windy conditions expected
across the usual Wind Corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Avalanche, Teton & Gros Ventre Mountains
- When
- February 18, 12:00 PM MST to 12:05 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Please see episode narrative for details.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, February 18 to 19, 2021$960,000 · 32 events
- Winter Weather in Virginia, February 18 to 19, 2021$115,000 · 8 events
- Winter Weather in Maryland, February 18 to 19, 2021$45,000 · 3 events
- Winter Storm and Winter Weather in Virginia, February 18, 202125 events
- Winter Storm and Winter Weather in Maryland, February 18 to 19, 202125 events
- Winter Storm and Winter Weather in Virginia, February 18 to 19, 202124 events
- Frost and Freeze in Texas, February 18 to 20, 202124 events
- Wildfire in California, February 18, 2021$30,000 · 1 event
- Winter Storm and Winter Weather in West Virginia, February 18 to 19, 202119 events
- Winter Storm and Winter Weather in New Jersey, February 18 to 19, 202118 events
- Winter Weather in New York, February 18 to 19, 202117 events
- Winter Weather in North Carolina, February 18 to 19, 202116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940635.